Alert archive / Michigan / Gale Watches in 2018
Gale Watch 11, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Oct 10, 2018, 3:34 AM EDT. It took effect at Oct 11, 2018, 5:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 3:34 AM EDT (07:34 UTC)
- In effect from
- Oct 11, 2018, 5:00 AM EDT
- Expired
- Oct 10, 2018, 3:52 PM EDT
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Oct 10, 3:33 AM EDT, 1 minute earlier.
Area forecast discussion, Oct 10, 3:33 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
333 AM EDT Wed Oct 10 2018
.NEAR TERM...(Today through Tonight)
Issued at 332 AM EDT Wed Oct 10 2018
High impact weather potential: More scattered thunderstorms.
Marginal risk for severe storms with damaging winds the main threat.
Pattern synopsis and forecast:
The pattern is still basically the same as the last few days, for
now. Deep upper troughing was over the western conus, as a more
defined shortwave has now pushed into the Central Plains. This has
kept the upper ridging and warmth over the eastern conus. In
between, strong SW flow aloft has continued to pump impressive deep
moisture of 1.50" to 1.70" PWATS from the Plains into nrn Michigan.
This moisture advection and convergence was fed by a 30-40kt LLJ
along and ahead of a frontal boundary that stretches from nrn
Michigan back to low pressure deepening in Iowa, and along and ahead
of this system's cold front that extends into the srn Plains.
Widespread rains have developed north of the frontal boundary and
sfc low across the nrn Plains, upper Mississippi valley and upper
Michigan, as well as out ahead of the cold front. Forcing continue
to be applied by the whole gamut, DPVA, FGEN and deformation north
of the low pressure, and theta-e advection and convergence with
upper divergence in a now double jet structure for all areas. Few-
several hundred j/kg of MUCAPE was still allowing for embedded
rumbles of thunder from eastern upper back to the convection ahead
of the sfc low's cold front. Specifically closer to home, the
frontal boundary was slowly lifting north in increasing srly low
level flow as the low pressure is lifting NE. To the north of the
front, sfc/low level moisture was abundantly stuck under a strong
inversion, resulting in dreary low clouds and fog. South of the
front in the warm sector, clouds were much higher and skies were
becoming increasingly clearer.
The shortwave upper troughing will lift into the Mississippi valley
by late today and then through nrn Michigan tonight, while also
becoming more negatively tilted. The sfc low pressure lifts into
Wisconsin today and the warm front lifts further north into the
Straits region, putting most all of nrn lower into the warm sector.
The sfc low then tracks across eastern upper Michigan tonight,
allowing the strong cold front to blow through overnight. There will
be a lull in any shower/storm action in the warm sector through this
morning, while periods of showers and isolated rumbles of thunder
with dreary low clouds persist across eastern upper. By afternoon,
the aforementioned forcing increases across the region, along with
deeper moisture advection (PWATS to around 1.80") and continued few
to several hundred j/kg, to result in widespread showers and
scattered thunderstorms that will continue into early this evening.
Despite the lack of good instability, wind fields will be pretty
strong, with 0-6km bulk shear 40-45kts. This leaves us in a marginal
risk for a severe storm or two with damaging winds being the threat.
The deep moisture strips out aloft as the cold front plows through
overnight with H8 temperatures dropping all the way down to 2-6C by
daybreak Thursday. This will result in a transition to maybe a
little drizzle to ultimately the chance for lake effect rain showers
late tonight.
Highs today will have quite the range one more time again, with low
70s to maybe some low 80s in nrn lower, and mid 50s to mid 60s in
eastern upper, and a crazy thermal gradient somewhere around the
Straits region. A very warm start to the night will end with
temperatures in the upper 40s west to the lower half of the 50s
east.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 332 AM EDT Wed Oct 10 2018
...Much cooler; lake effect rain and maybe even snow chances...
High Impact Weather Potential...None expected.
Steady cold air advection Thursday into Thursday night with cold air
lingering into Friday as an upper level trough digs into the region.
850 mb temperatures bottom out at around -6 C early Friday yielding
awesome delta Ts in the 20+ range. Moisture looks okay with 850-700
mb rh generally between 50 and 60 percent except for a short wave
that ramps moisture up to near 70 percent Friday afternoon. This
should all add up to lake effect rain showers, which will mix with
and possibly change over to snow showers in the higher terrain.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 332 AM EDT Wed Oct 10 2018
...Still unsettled and remaining on the cool side...
High Impact Weather Potential...None expected.
With the exception of a bit of short wave ridging for part of
Saturday, the pattern looks to remain rather active. Short wave
after short wave (and associated shots of cold air) move through the
flow likely bringing more lake effect/lake enhanced showers. It even
looks marginally cold enough for rain showers to mix with or even
change over to snow showers at times.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1159 PM EDT Tue Oct 9 2018
Challenging forecast continues as a stationary front meanders
across the area. Expect lowest cigs (IFR producing) to impact KPLN
for the next several hours, with cigs gradually lifting during the
morning. Winds turning northerly have brought IFR conditions to
KTVC this past evening. Winds shift back offshore should result
in lifting cigs and improving visibilities this morning. Varying
visibilities at other locations, dropping conditions to MVFR to
IFR at times. A few showers possible at times, with better rain
chances arriving later today with the approach of deeper
moisture. Period of low level wind shear this morning.
&&
.MARINE...
Issued at 332 AM EDT Wed Oct 10 2018
Deepening low pressure and a strong cold front in the Central and
Southern Plains will lift through nrn Michigan tonight. This will
pull a warm front into the Straits for the daytime. Easterly winds
will reach advisory levels from the Straits north, while some
advisory southerly winds will be noticed from the Manitou Islands
south. Showers and isolated to scattered thunderstorms will be
overspreading all of the region this afternoon into early this
evening before the strong cold front blasts through overnight
tonight. Precipitation tapers off, but some lake effect rain showers
are expected late tonight through the next several days. The main
story will be the extreme overlake instability that develops in the
strong cold advection. Gale force winds are expected for most all
nearshore waters late tonight through at least Thursday evening.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from Thursday morning through Thursday evening for
LHZ347.
GALE WATCH from late tonight through Thursday evening for LHZ345-
346.
LM...GALE WARNING from 10 PM this evening to midnight EDT Thursday
night for LMZ323-341-342-344>346.
LS...GALE WATCH from Thursday morning through Thursday evening for
LSZ321.
&&
NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...MB
MARINE...SMDHazardous weather outlook, Oct 10, 3:32 AM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 332 AM EDT Wed Oct 10 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-110745- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 332 AM EDT Wed Oct 10 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into this evening over all of northern Michigan. This will occur out ahead of a strong cold front that crosses overnight. There remains a marginal risk for a severe storm or two in most of northern lower Michigan, with damaging winds being the primary threat. Gale force winds will develop over the Lake Michigan nearshore waters late tonight, behind the cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds will continue across many nearshore waters into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:34 AM EDT | Gale Warning | APX | 49 hr | |
| Oct 10, 4:09 AM EDT | Small Craft Advisory | APX | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.